The FDA has a warning for the TikTok generation: Don’t use bright-blue, over-the-counter medications as marinade even if social media challenges you to do so.
Case in point: The Nyquil chicken or “Sleepy Chicken” challenge that appears to have circulated starting in January of this year.
The narrator of one slightly discombobulated video noted, according to Forbes, that when pan-cooking the concoction, “Sometimes the steam really makes you sleepy.”
Really? You don’t say.
“These video challenges, which often target youths, can harm people — and even cause death,” the U.S. Food and Drug Administration said in a recent warning.
In the case of Nyquil chicken, users were encouraged to whip up the dish, presumably for human consumption, using the name-brand medication or other similar over-the-counter cough and cold medicines. Nyquil’s active ingredients include acetaminophen, dextromethorphan and doxylamine.
But the process of cooking this type of medicine-laced concoction, even if only to generate a funny video, can be dangerous, according to the FDA.
“Boiling a medication can make it much more concentrated and change its properties in other ways,” the agency said. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs.
“Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
A separate TikTok challenge in 2020 urged people to take large doses of allergy medicine diphenhydramine — one of the brands is Benadryl — to get high and induce hallucinations, the FDA said.
Meanwhile, over on Twitter, the Nyquil account was urging common sense in response to tweets about the Sleepy Chicken challenge.
“Consumer safety is our number one priority, and we do not endorse inappropriate use of our product,” the account tweeted in response to various tweets, both jokey and serious. “NyQuil is an OTC medication that treats nighttime symptoms of the common cold & flu. It should be taken as directed using the dosage cup provided, not to exceed 4 doses in 24 hrs.”
The FDA issued a warning in September 2020 after investigating reports of teens being hospitalized due to diphenhydramine overdoses. The teens said they were prompted to take the pills by videos on social media. At least one teen girl in Oklahoma died.
The agency urged parents to discuss with their children the dangers of misusing over-the-counter drugs as well as the risks inherent in many social media trends.
TikTok, incidentally, now directs people who search “Nyquil chicken” to a page talking about how to assess any social-media challenge they might come across.